Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My Doctor is considering stopping my treatment
Feb 13, 2001

I tested indeterminate in February 1997, viral load test indicated I had HIV. My physician at that time said it had to have been a recent infection, probably December of 1996, since they caught me during seroconversion. I entered the Sustiva / Viracept trial that September (1997) and my viral load dropped to undetectable, my T cell ratio and counts have always been normal. I moved after the trial ended, late 1998, and my new doctor added Zerit to my treatment because he felt 3 would be better. After reading all the recent discussions about the change from early treatment to waiting for t cells to drop to 350 -- I asked my current doctor about the implications of my having started soon after infection without any immune system damage. My viral load has always been undetectable and blood labs normal, except for high cholesterol. I've been healthy and have no HIV complications. So now she is considering stopping my medications which we will discuss soon. What is your opinion and what are the risks of stopping my treatment of Sustiva, Viracept and Zerit? How long does a drug combo continue to work? I'm nervous because it's such a convenient regimen and I've been able to be very compliant the past 3 and a half years. But I must admit that I would love the freedom of not having to take medication everyday and worry about long term side effects. Aside from occasional loose stool, I've tolerated the medication very well. If I were your patient, would you stop my medication? What would you do if you were the patient? And finally, if my viral loads becomes detectable after stopping, could I go back to the same drug treatment of Sustiva, Viracept and Zerit? Thanks!

Response from Dr. Pavia

You may want to read the summaries on Bruce Walker's talk at the retrovirus conference here on the Body, or listen to the talk in its entirety at www.retroconference.org. It makes a big difference if you were in fact started on treatment during seroconversion. This is the area where we seem to be learning how to help stimulate the body's ability to control the virus. However, this work is in its early stages, and I am recommending to my seroconverters they stay on treatment unless they are in a trial, and wait until we know how to ease them off of therapy.

The situation where someone started with a T cell count that was higher than we would now treat (say 500) and now has a T cell count in the 7 or 800 range is unresolved. It seems likely to be safe to stop and wait until the T cell count falls to 350 or so, but we really don't know. If you do stop when you are undetectable, you will almost always return with virus that is still sensitive to the drugs you are on. The concern is with sustiva however. Sustiva's half life is over 30 hours, meaning sustiva will stick around for several days after the viracept and zerit are gone. Many are recommending stopping it 48 hours before the other two if you do decide to go off therapy.

Sooo.... if you were my patient and doing very well, I'd recommend watching the studies very carefully until we know what to do for you, and then consider treatment interruptions in the manner that is shown to be safest. Good luck

ATP



Previous
New Treatment TGuidelines
Next
Switch from Viracept to Sustiva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement